California, 2015

Heavy Snow and Hail in California, April 23 to 25, 2015

April 23 to 25, 2015 · NWS STO · 10 events in 5 counties and zones

Heavy snow brought chain controls and travel delays to the northern Sierra. Severe thunderstorms brought locally large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Heavy snow brought chain controls and travel delays to the northern Sierra. Severe thunderstorms brought locally large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 23, 1:05 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 1:05 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
205 PM PDT Thu Apr 23 2015

.Synopsis...
Showers and thunderstorms possible this evening...mainly in the
higher terrain. Can't rule out a roll of thunder though in the
valley mainly through midnight. A fast moving wet system pushes
across the area Friday Night and Saturday morning for a nice shot
of moisture.

&&

.Discussion (Today through Sunday)...
Some activity starting to fire early this afternoon up along the
coastal range and also south of I-80. Don't expect activity to be
as strong as yesterday given less upper forcing. However...a weak
wave does push across the area later this evening and overnight
which will bring a chance of convection to the valley up to around
midnight. This is covered well in the current forecast.

Emphasis then shifts to the next strong system which pushes across
the area Friday night and Saturday morning. This isn't a
particularly strong system...but will be in a good location for
our area to pick up a shot of valley rain and mountain snow. Will
be nice area of large scale ascent with placement of the low.
Expect a nice line of precipitation and snowfall rates may be
around 2" an hour early Saturday morning. This will likely cause
some traffic issues so we have issued a partner email to highlight
this. A highlight...maybe a snow advisory may be needed tomorrow
to further highlight the event.

Sunday...ridging does build back into the area for warming and dry
conditions. Rasch
&&

.Extended Discussion (Monday through Thursday)

High amplitude upper ridging modeled to move through Interior
NorCal Monday into early Tuesday of next week resulting in dry
weather with well above normal temperatures. Upper 80s expected
for high temps in the Central Valley with lower 90s possible in
the Northern Sacramento Valley Monday. Short wave trough pushes
into the PacNW late Wed into Thur bringing some synoptic cooling
with increasing onshore flow. Main threat of precip looks to
remain north of the forecast area attm.

&&

.Aviation...

Mnly VFR conds ovr Intr NorCal thru Fri aftn exc lcl MVFR conds poss
til arnd 06z Fri in mtn shwrs/tstms with isold shwrs/tstms poss
in Cntrl Vly this eve. Lcl SWly sfc wnd gsts to 25 kts poss in
Delta tngt with areas Wly sfc wnd gsts to 30 kts poss ovr hyr trrn
erly this eve and agn Fri aftn/eve.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Apr 23, 1:32 PM PST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
232 PM PDT THU APR 23 2015

CAZ017-064-232215-
CLEAR LAKE/SOUTHERN LAKE COUNTY CA-SOUTHERN SACRAMENTO VALLEY CA-
232 PM PDT THU APR 23 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOLO COUNTY IN CENTRAL CALIFORNIA
  EXTREME SOUTHEASTERN LAKE COUNTY IN NORTHERN CALIFORNIA

UNTIL 315 PM PDT

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF RUMSEY..MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3892 12240 3892 12219 3876 12223 3878 12227
      3883 12230 3883 12239 3884 12241 3890 12241
TIME...MOT...LOC 2132Z 309DEG 3KT 3888 12234

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 2 heavy snow, 1 hail. Local standard time, as filed.

Heavy Rain, Placer

When
April 23, 4:00 PM PST to 10:15 PM PST
Where
Placer County, 2.14 mi W of Blue Canyon
Reported by
Department of Highways
Coordinates
39.250, -120.760

There were 1.75 inches of rain that fell overnight at Drum Forebay.

Hail, Nevada

When
April 23, 10:20 PM PST to 10:30 PM PST
Where
Nevada County, North San Juan
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -121.100

Quarter size hail was reported in the town of North San Juan.

Heavy Rain, El Dorado

When
April 24, 6:00 AM PST to April 25, 5:55 AM PST
Where
El Dorado County, 0.69 mi N of Camino
Reported by
Trained Spotter
Coordinates
38.740, -120.670

Heavy rain reported, 1.66 inches storm total.

Heavy Snow, West Slope Northern Sierra Nevada

When
April 24, 7:00 AM PST to April 25, 7:32 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Trained Spotter

A weather spotter measured a storm total of 9 inches of snow, 1.12 inches of snow water equivalent.

Heavy Snow, West Slope Northern Sierra Nevada

When
April 24, 8:00 AM PST to April 25, 4:50 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Trained Spotter

A weather spotter measured a storm total of 13 inches of new snow.

Heavy Rain, El Dorado

When
April 24, 6:00 PM PST to April 25, 6:10 AM PST
Where
El Dorado County, 3.77 mi E of Kyburz
Reported by
Trained Spotter
Coordinates
38.780, -120.230

Spotter reported 1.62 inches of rain over the last 24 hours.There were 0.30 inches of rain within the last hour, with some snow mixed in.

Heavy Rain, El Dorado

When
April 24, 6:00 PM PST to April 25, 6:18 AM PST
Where
El Dorado County, 0.69 mi S of Pacific
Reported by
Trained Spotter
Coordinates
38.760, -120.500

Heavy rain reported, 1.57 inches storm total.

Heavy Rain, Tuolumne

When
April 24, 6:00 PM PST to April 25, 7:41 AM PST
Where
Tuolumne County, 0.88 mi NW of Soulsbyville
Reported by
Trained Spotter
Coordinates
37.990, -120.280

Heavy rain reported., 1.10 inches storm total.

Heavy Rain, Placer

When
April 24, 6:00 PM PST to April 25, 7:48 AM PST
Where
Placer County, 2.12 mi NW of Lincoln
Reported by
Trained Spotter
Coordinates
38.900, -121.310

Heavy rain reported., 1.18 storm total.

Heavy Rain, Placer

When
April 24, 6:00 PM PST to April 25, 7:50 AM PST
Where
Placer County, 0.88 mi NE of Loomis
Reported by
NWS Employee
Coordinates
38.830, -121.190

Heavy rain reported by NWS employee, 1.19 inches storm total.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573704, 573701, 573705, 574036, 574039, 573708, 573710, 573711, 573713, 573714.